Alert archive / California / Flash Flood Warnings in 2009
Flash Flood Warning 1, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Jul 20, 2009, 3:39 PM PDT for San Diego County, California. It was in force for 111 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 20, 2009, 3:39 PM PDT (22:39 UTC)
- Expired
- Jul 20, 2009, 5:30 PM PDT
- In force
- 111 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Diego County, CA
The radar
The San Diego radar (KNKX), 81 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.7 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2169 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS56 KSGX 202239
FFWSGX
CAC073-210030-
/O.NEW.KSGX.FF.W.0001.090720T2239Z-090721T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
339 PM PDT MON JUL 20 2009
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...
* UNTIL 530 PM PDT
* AT 332 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A STORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CANEBRAKE
DOPPLER RADAR INDICATES RAINFALL RATES OF ABOUT ONE INCH PER HOUR.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN SAN
DIEGO.
&&
LAT...LON 3276 11623 3289 11629 3293 11612 3265 11612
3267 11615
$$
ECC2 follow-up statements
000
WGUS76 KSGX 202340
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
440 PM PDT MON JUL 20 2009
CAC073-210030-
/O.CON.KSGX.FF.W.0001.000000T0000Z-090721T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
440 PM PDT MON JUL 20 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR
SOUTHEASTERN SAN DIEGO COUNTY...
AT 432 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE LOCALLY HEAVY RAIN PRODUCING FLASH FLOODING OVER THE WARNED
AREA.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CANEBRAKE
DOPPLER RADAR INDICATED UP TO ONE AND HALF INCHES OF RAINFALL IN THE
PAST HOUR IN THE WARNED AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.
LAT...LON 3276 11623 3289 11629 3293 11612 3265 11612
3267 11615
$$
ECC000
WGUS76 KSGX 210022
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
522 PM PDT MON JUL 20 2009
CAC073-210031-
/O.EXP.KSGX.FF.W.0001.000000T0000Z-090721T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
522 PM PDT MON JUL 20 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 530 PM PDT FOR SOUTHEASTERN
SAN DIEGO COUNTY...
THE SHOWERS HAVE DECREASED IN INTENSITY AND MOVED EAST THEREFORE
THE FLASH FLOOD WARNING WILL EXPIRE AT 530 PM.
LAT...LON 3276 11623 3289 11629 3293 11612 3265 11612
3267 11615
$$
ECCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 2:00 PM PDT, 1 hour 39 minutes earlier.
Area forecast discussion, Jul 20, 2:00 PM PDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 200 PM PDT MON JUL 20 2009 .SYNOPSIS...STRONG HIGH PRESSURE OVER THE SOUTHWEST WILL CONTINUE HOT WEATHER THIS WEEK. MOUNTAIN AND DESERT THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOONS MAINLY LATER THIS WEEK. A SHALLOW MARINE LAYER WILL BRING AREAS OF COASTAL CLOUDS AND FOG EACH NIGHT AND MORNING. && .DISCUSSION...FOR SOUTHWEST CALIFORNIA INCLUDING SAN DIEGO... ORANGE...SOUTHWEST SAN BERNARDINO AND WEST RIVERSIDE COUNTIES. A COUPLE THUNDERSTORMS ERUPTED OVER EAST BIG BEAR LAKE AND SOUTH OF THE BORDER...WHAT SEEMS TO BE A COMMON OCCURRENCE THIS SUMMER. LOW CLOUDS AT THE COAST HAVE BEEN PERSISTENT IN ORANGE CO...BUT THESE WILL GO AWAY THIS AFTERNOON. WE EXPECT ONE OR TWO MORE TSTORMS THIS AFTERNOON BEFORE WE DECIDED TO PUT THEM TO BED FOR A COUPLE DAYS. THE AIR MASS APPEARS TO BE STABILIZING JUST A LITTLE TODAY AND THE MOISTURE TUESDAY AND WEDNESDAY IS DECREASING JUST A LITTLE. BASED ON THE ACTION TODAY AND THE TRENDS THAT INDICATE LESS OF A CHANCE OF TSTORMS...WE HAVE REMOVED THEM FROM THE FORECAST THROUGH WEDNESDAY. THE HOT WEATHER WILL BE THE MAIN STORY...ABOVE NORMAL BUT BELOW RECORD LEVELS. THE HOT WEATHER WILL CONTINUE TODAY AND REALLY THIS ENTIRE WEEK WITH NO NOTICEABLE CHANGE. THE MARINE LAYER WILL CONTINUE QUITE REPRESSED WITH LITTLE LOW CLOUD COVERAGE DURING THE NIGHTS AND MORNINGS. THERE IS AN EASTERLY WAVE FEATURE ON FRIDAY OR SATURDAY SHOWN BY THE GFS AND EURO MODELS THAT WOULD ENHANCE OUR CHANCES OF TSTORMS IF IT WERE TO MATERIALIZE. REGARDLESS OF THIS TRIGGER FEATURE...THE MOISTURE WILL INCREASE AND THE ATMOSPHERE WILL DESTABILIZE THURSDAY THROUGH MAYBE THE WHOLE WEEKEND. SO THE SLIGHT CHANCES OF TSTORMS HAVE BEEN ADDED. EXTENDED MODEL GUIDANCE HAS BEEN HINTING AT A BREAKDOWN IN THE MONSTER WESTERN RIDGE EARLY NEXT WEEK WHICH WOULD MEAN COOLER WEATHER...BUT BASED ON THIS PERSISTENT RIDGE PATTERN I WILL NEED MORE CONVINCING BEFORE FORECASTING SUCH A THING. && .AVIATION 202015Z...MARINE LAYER EXPECTED TO CONTINUE AT AROUND 1000 FT. PATCHY STRATUS AND FOG ALONG THE COAST SHOULD STILL CLEAR BY LATE AFTERNOON OR EVENING. STRATUS SHOULD RETURN TO THE COASTAL AREAS AFTER 9-10Z TUESDAY MORNING WITH BASES AROUND 800 FT MSL. FOG POSSIBLE ON THE MESAS AND AT KCRQ. BREAK UP WILL OCCUR BETWEEN 15-16Z WITH PATCHY CLOUDS LINGERING NEAR THE COAST. ISOLATED TSTORMS POSSIBLE THIS AFTERNOON OVER THE NE CORNER OF THE SAN BERNARDINO COUNTY MOUNTAINS AND UPPER DESERTS. ELSEWHERE...THERE IS A SMALL CHANCE THAT OUTFLOW FROM TSTORMS OVER THE BAJA PENINSULA COULD TRIGGER ADDITIONAL TSTORM DEVELOPMENT OVER THE SOUTHERN SAN DIEGO DESERTS FROM MID TO LATE AFTERNOON. BASES AROUND 10K FT WITH TOPS TO 35K FT. MAX TEMPS TODAY...KPSP 45C...KONT 38C...KSNA 29C...KSAN 26C. && .SGX WATCHES/WARNINGS/ADVISORIES... SPECIAL WEATHER STATEMENT FOR CONTINUED HOT WEATHER THIS WEEK...SEE LAXSPSSGX. && PUBLIC...MM AVIATION...SCV
Hazardous weather outlook, Jul 20, 4:00 AM PDT, 11 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 AM PDT MON JUL 20 2009 CAZ042-043-048-050-055-056-057-058-060-061-062-211200- ORANGE COUNTY COASTAL AREAS- SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS- SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS- SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS- APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY- SAN DIEGO COUNTY DESERTS- 400 AM PDT MON JUL 20 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY THROUGH TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE MOUNTAINS AND DESERTS THIS AFTERNOON. THE FLASH FLOOD POTENTIAL IS LOW... ISOLATED THUNDERSTORMS ARE POSSIBLE AND THE FLASH FLOOD POTENTIAL IS MINIMAL. CONTINUED HOT TODAY. TO AVOID HEAT EXHAUSTION...STAY HYDRATED AND AVOID STRENUOUS OUTDOOR ACTIVITY DURING THE WARMEST PART OF THE DAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE MOUNTAINS AND DESERTS EACH AFTERNOON. ON TUESDAY...THE FLASH FLOOD POTENTIAL IS LOW...ISOLATED THUNDERSTORMS ARE POSSIBLE AND THE FLASH FLOOD POTENTIAL IS MINIMAL. CONTINUED HOT THIS WEEK. TO AVOID HEAT EXHAUSTION...STAY HYDRATED AND AVOID STRENUOUS OUTDOOR ACTIVITY DURING THE WARMEST PART OF THE DAY. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. MACKECHNIE
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 5:51 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 24 min |
| Jul 20, 3:11 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 49 min |
| Jul 20, 3:55 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 29 min |
Nearby
Flash Flood Warnings in California, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.